Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Zerit Induced Neuropathy
Nov 4, 1999

Hello Good Doctors:

I tested positive in 9/98 and began three drug treatment consisting of Zerit, Epivir and Sustiva in 10/98. Viral load dropped from over 134,000 to less than 50 and T cells rose from 254 to 508 by about six months. Recently, I have noticed some vague tingling and numbness, but no real pain, on occassion in my toes. This is most common in the evening and is usually gone when I wake in the morning. My doctor says I am likely developing neuropathy from the Zerit and if it becomes "unbearable" I should stop just the Zerit for 3 days then restart it with a single daily dose for three days before resuming the usual twice daily dosing. Is it inevitable that the neuropathy will get worse and what do you think of my doctor's suggestion?

Also, I am married and my wife's last possible exposure was 9/20/98. She tested negative for antibodies on 10/1/98 and had a PCR test done on 10/14/98 which detected no virus in her blood. Was the PCR test done late enough to be reliable?

Thank you for your time and consideration.

Response from Dr. Pavia

OK, let me take the last part first. The antibody test was too early to clear her for that last exposure. PCR should be positive by 24 days out, but in general we warn against relying on PCR as the only way to make a diagnosis. Sooo... She is probably clear, but I would do another antibody test.

Your symptoms certainly could be early neuropathy from zerit, but it is mild enough to make me wonder if it is. If it starts to get worse or to involve the entire soles of your feet, that would be a lot more clearcut. Sustiva causes some unusual sensations that are not neuropathy.

I don't like the idea of stopping one drug in a three drug regimen, and zerit does not hang around long enought to use once a day. If you are going to go that way, half dose (20 mg) twice a day is a better way to dose reduce. What I might do is hang tight for a little while and watch very closely to see if the symptoms are progressing. (Don't wait until they are bad though). If they are, I would rather see you stop all three at once for up to 3 weeks to see if the tingling goes away. If it does, you can restart a combo substituting something else for the zerit. Perhaps combivir (AZT and epivir in one pill) would be a reasonable choice.Good luck

ATP



Previous
intelligent woman over 50. isolated.
Next
new dosage

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement